Illinois, 2003

Hail in Illinois, July 4, 2003

July 4, 2003 · NWS LOT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 4, 2:20 PM CST, 0 minutes earlier.

Area forecast discussion, Jul 4, 2:20 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
320 PM CDT FRI JUL 4 2003

PUBLIC DISCUSSION FOR AFTERNOON GRIDS/ZONES...

MAIN WX PROBLEM NXT SVRL DAYS WILL CONTINUE TO DEAL WITH TSTM POTL
AND TIMING THEREOF.  MAIN FOCUS FOR STMS IN NR TERM WILL BE BOUNDARY
FROM EARLIER IA CONVECTION WHICH HAS ACCELERATED EWD TO A
GARY-KANKAKEE-BLOOMINGTON IL LN AS OF 315 PM.  AMS ALG/AHD OF THIS
LINE IS VERY UNSTABLE WITH LI TO -12 AND MUCAPES NR 6000 J/KG
CONVECTION WILL CONT TO INTENSIFY AND BCM SVR ACROSS NWRN IN-E CNTRL
IL.  WARM HUMID AIR TO RMN IN PLACE ELSEWHERE...BUT WITH POOR LO LVL
FORCING AND BUBBLE HI WEAKENING BUBBLE HI OVR SWRN WI...SEE LTL CHC
FOR TSTM DVLPMT IN ELSEWHERE IN NRN IL THIS EVENING.   VIS SATLT
IMAGERY SHOWS NEW CLUSTER OF STMS TRYING TO ORGANIZE FROM ERN
NE-NWRN IA.  THIS MAY DVLP THRU EVENING DUE TO H7 S/W APCHG FROM
DAKS...AND MOVE INTO FA LATER TNGT SO WILL MAINTAIN CHC POPS FOR
TNGT AND SAT DUE TO BOUNDARIES IN THE AREA.  HAVE DROPPED MENTION OF
PCPN FOR SAT NGT AND SUN BASED ON CONTINUITY SUGGESTING RIDGING AHD
OF NXT SHORT WAVE NO DUE IN LATE SUN-SUN NGT...AND SUPPORT FOR THIS
IN MOS POPS.   NXT CHC FOR THUNDER TO COME IN SUN NGT-TUES NGT AS
MORE IMPULSES MOVE THRU WLYS.  ETA SUGGEST DECENT SHORT WAVE WILL
MOVE THRU UPPER MIDWEST SUN INTO SUN NGT WITH NOSE OF STG LO LVL WAA
LIFTING N OF FA.  ON MON AND TUES...TSTM CHCS INCRS ACRS FA AS
FRONTAL BOUNDARY SAGS SWD.  WLYS FCST TO BUCKLE BY MIDWEEK WITH
RESULTANT SFC WAVE FCST TO MOVE THRU WRN GRTLKS ABOUT WED.  THIS
SHOULD CLR THINGS OUT LATTER HALF OF UPCOMING WEEK.

.CHI...NONE

MERZLOCK
Hazardous weather outlook, Jul 4, 11:00 AM CST, 3 hours 20 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-042130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1200 PM CDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER THE ENTIRE AREA.

SURFACE ANALYSES AND VISIBLE SATELLITE IMAGERY SUGGEST THAT THE
ATMOSPHERE IS RECOVERING QUICKLY FROM THE THUNDERSTORMS OF EARLIER
THIS MORNING.  THE OUTFLOW BOUNDARY FROM THIS MORNING/S STORMS HAS
BEGUN TO RETREAT BACK NORTHWARD AND RUNS FROM THE QUAD CITIES TO
JUST SOUTH OF JOLIET AND EASTWARD INTO NORTHERN INDIANA. MID 70
DEGREE DEWPOINTS ARE POOLING ALONG AND SOUTH OF THIS BOUNDARY WITH
TEMPERATURES ALREADY NEAR 90. AS A RESULT...THIS AIR MASS IS
BECOMING EXTREMELY UNSTABLE.  SCATTERED THUNDERSTORMS CAPABLE OF
PRODUCING BRIEF...DAMAGING WIND GUSTS MAY DEVELOP JUST ABOUT ANY
TIME AFTER 200 PM.  A MORE ORGANIZED DAMAGING WIND EVENT IS POSSIBLE
AS A THUNDERSTORM CLUSTER OVER NOW OVER NORTHERN IOWA BECOMES MORE
DEVELOPED AND MOVES INTO THE REGION THIS EVENING. IF THIS LINE OF
STORMS DEVELOPS...IT MAY REACH THE ROCKFORD AREA AS EARLY AS 500
PM...THEN SPREAD EASTWARD INTO NORTHWEST INDIANA BY 800 PM CDT.

ON THIS FOURTH OF JULY...ANYONE PLANNING OUTDOOR ACTIVITIES SHOULD
KEEP A CLOSE EYE ON THE SKY AS THUNDERSTORMS CAN DEVELOP RAPIDLY IN
THIS HOT STICKY AIR. MONITOR WEATHER RADIO OR OTHER BROADCAST
MEDIA...AND BE PREPARED TO MOVE TO A STRONG BUILDING IF SEVERE
WEATHER APPROACHES.  BOATERS SHOULD STAY CLOSE ENOUGH TO SHORE TO BE
ABLE TO REACH SAFE HARBOR QUICKLY.

AFTER THE SEVERE WEATHER THREAT...THERE IS A POTENTIAL FOR HEAVY
RAINFALL OVERNIGHT DUE TO REPEATED THUNDERSTORMS...GENERALLY SOUTH
OF I 80. URBAN AND SMALL STREAM FLOODING COULD EASILY RESULT FROM
ANY TRAINING OF THUNDERSTORMS.

HEAT INDICES ACROSS MOST OF THE AREA WILL RANGE FROM THE UPPER 90S
TO AS HIGH AS 105.  BE SURE NOT TO OVERDO OUTDOOR ACTIVITIES IN THE
HOT HUMID WEATHER AND DRINK PLENTY OF WATER.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN SATURDAY NIGHT INTO SUNDAY
MORNING...AND AGAIN SUNDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

MERZLOCK

The radar

The Chicago radar (KLOT), 58 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kankakee

When
July 4, 2:20 PM CST to 2:25 PM CST
Where
Kankakee County, Kankakee
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.117, -87.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373300.